Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 71, NWS Morristown, TN

April 8, 1998Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 8, 1998, 10:02 PM EDT for Knox County, Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 10:02 PM EDT (02:02 UTC)
Expired
Apr 8, 1998, 10:45 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Knox County, TN

What was reported inside it

TimeReportWhereRemark
Apr 8, 10:15 PM EDTHail 0.75Knoxville, TN
Apr 8, 10:35 PM EDTHail 0.75Farragut, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS01 KMRX 090205 RRA
SVRMRX
TNC093-090245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1002 PM EDT WED APR 8 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...KNOX COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
OVER THE SOUTHEAST AREA OF KNOXVILLE. THIS STORM IS MOVING NORTHEAST AT
50 MPH. STRAWBERRY PLAINS IS IN THE PATH OF THIS STORM. LARGE HAIL IS
LIKELY WITH THIS STORM.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:05 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 8, 8:05 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
805 PM EDT WED APR 8 1998

NOTHING GOING ON IN E TN..YET. STRONG TO SVR ACTIVITY WL BE MOVING
INTO MY CWA NEXT CPL OF HRS. RECENTLY UPDATED ZFP LOOKS FINE.

HSA

In the hours before

Local storm report, Apr 8, 4:45 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
445 PM EDT WED APR 8 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

250 PM     DEER LODGE                TN   0.75 INCH HAIL
04/08/98   MORGAN

325 PM     HARROGATE                 TN   0.75 INCH HAIL
04/08/98   CLAIBORNE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:36 PM EDTSevere Thunderstorm WarningMRXFentress69 min
Apr 8, 9:56 PM EDTTornado WarningMRXHamilton, Meigs, Rhea64 min
Apr 8, 10:10 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane65 min
Apr 8, 10:13 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson62 min
Apr 8, 10:14 PM EDTTornado WarningMRXPolk61 min
Apr 8, 10:15 PM EDTTornado WarningMRXAnderson30 min
Apr 8, 10:18 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe57 min
Apr 8, 10:30 PM EDTTornado WarningMRXMcMinn, Monroe60 min
Apr 8, 10:45 PM EDTTornado WarningMRXBlount, Loudon45 min
Apr 8, 11:42 PM EDTSevere Thunderstorm WarningMRXRhea63 min
Apr 9, 12:12 AM EDTSevere Thunderstorm WarningMRXMeigs48 min
Apr 9, 12:23 AM EDTSevere Thunderstorm WarningMRXLoudon, Roane52 min
Apr 9, 2:44 AM EDTSevere Thunderstorm WarningMRXKnox46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.